Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Albuquerque, NM

May 27, 2005San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2005, 2:13 PM MDT for San Miguel County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2005, 2:13 PM MDT (20:13 UTC)
Expired
May 27, 2005, 3:15 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 140 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 272013
SVRABQ
NMC047-272115-
/O.NEW.KABQ.SV.W.0035.050527T2013Z-050527T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
213 PM MDT FRI MAY 27 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 315 PM MDT

* AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TECOLOTE...OR ABOUT 13 MILES SOUTHWEST OF LAS VEGAS...AND MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF RIBERA AROUND 220 PM MDT...
  VILLANUEVA AROUND 255 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3554 10526 3549 10547 3520 10545 3524 10529
      3528 10515

$$
1 follow-up statement
000 
WWUS55 KABQ 272042
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT FRI MAY 27 2005

NMC047-272115-
/O.CON.KABQ.SV.W.0035.000000T0000Z-050527T2115Z/
SAN MIGUEL-
239 PM MDT FRI MAY 27 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL SAN
MIGUEL COUNTY UNTIL 315 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHAPELLE...OR ABOUT 20 MILES SOUTH OF LAS VEGAS...MOVING
SOUTH AT 15 MPH.

THIS STORM PRODUCED QUARTER SIZE HAIL ABOUT 3 MILES SOUTHEAST OF 
ROMEROVILLE AND PENNY SIZE HAIL IN ROMEROVILLE. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES EAST OF VILLANUEVA AROUND 245 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3554 10527 3550 10547 3520 10546 3525 10529
      3528 10504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:15 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 27, 10:15 AM MDT, 3 hours 58 minutes before
AFDABQ AAA

AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 AM MDT FRI MAY 27 2005

.UPDATE...UPDATED TO INCLUDE ISOLATED SHOWER AND THUNDERSTORM
ACTIVITY LATE THIS MORNING WESTERN AREAS. SATELLITE LI/S SHOWING
GROWING INSTABILITY ACROSS THIS AREA WITH GOOD INSOLATION FOR
DESTABILIZATION AND SUFFICIENT LOW TO MID LEVEL MOISTURE. ALSO
DECIDED TO KEEP 10 POPS ACROSS SOUTHERN PORTIONS OF ZONE 1. RAISED
TEMPS SLIGHTLY IN NORTHEAST. WILL ALSO EXTEND FLOOD WARNING FOR
TAOS COUNTY UNTIL 11 AM SATURDAY MORNING.

.PREV DISCUSSION...
CLOUDS PLAYED AN IMPORTANT ROLE IN REDUCING CONVECTION YESTERDAY...
HOWEVER THE CWFA SHOULD EXPERIENCE AN UPTICK IN PCPN AS LOW CLOUDS
ARE EXPECTED TO ERODE BY LATE MORNING/EARLY AFTERNOON AT THE LATEST.
FOR THE MORNING HOURS...SHORT WAVE CLIPPING THE NE ZONES WILL EJECT
THE AREA BY 18Z WHILE UPPER LOW OFF THE BAJA PENINSULA CONTINUES TO
TRANSPORT MID/HIGH LEVEL MOISTURE/DISTURBANCES NORTHWARD ACROSS THE
SOUTHWESTERN UNITED STATES. ATMOSPHERE WILL BE MORE PRONE FOR -TSRA
DEVELOPMENT TODAY AS INCOMING SOLAR SHOULD IMPROVE OVER ERN NM WITH
LOW LEVEL UPSLOPE FLOW. IN ADDITION...ANOTHER SHORT WAVE IN NW FLOW
WILL TRAVERSE THROUGH THE NE CORNER OF THE STATE. SHORT TERM MODELS
ARE SUGGESTING DECENT 300MB DIVERGENCE AND ASCENT WILL BE AVAILABLE
TO OVERCOME MID/HIGH LEVEL CANOPY. PCPN CHANCES WILL INCREASE OVER
THE SRN PART OF NM...INCLUDING THE SW MOUNTAINS AS SRN SYSTEM MOVES
NORTH. WILL CONTINUE WITH ISOLD POPS FOR THE WEST WITH SCT COVERAGE
DEVELOPING ALONG ERN SLOPES INTO THE HIGH PLAINS. THINKING THAT THE
BEST THREAT WILL STRETCH FROM SOCORRO TO NEAR KCQC WHERE CAPES PUSH
1500J/KG. CONVECTION COULD CONVERGE INTO SOME SORT OF MCS AND TRACK
E/SE THROUGH THE ERN PLAINS OF NM. MAX TEMPS SHOULD BE HIGHER OVER
THE ERN HALF OF THE STATE AS STRATUS SHOULD ERODE QUICKER THAN THU.
SEVERE WEATHER STILL A POSSIBILITY...MAINLY WITHIN AFOREMENTIONED
BEST THREAT AREA. MAIN CONCERN WILL BE LARGE HAIL AND STRONG WINDS.

GFS COMPLETELY DRY FOR THE WRN ZONES ON SAT AFTERNOON WHILE NAM IS
SIGNIFICANTLY WETTER. ATTM...DO NOT SEE ANY REASON THAT CONVECTION
WILL NOT DEVELOP...ESPECIALLY WITH SUFFICIENT MOISTURE/INSTABILITY
PRESENT. WILL STICK WITH ISOLD POPS FOR NOW...BUT LATER SHIFT MAY
NEED TO BEEF UP VALUES INTO THE SCAT CATEGORY. MEANWHILE...NAM IS
SUGGESTING THAT THE EC/SE PLAINS WILL REMAIN DRY AS SOUTHWEST SFC
FLOW DEVELOPS. GFS CONTINUES TO HOLD ON TO E/SE UPSLOPE FLOW. NONE
THE LESS...NW FLOW WILL PERSIST OVER THE NE CORNER OF THE STATE...
ALLOWING FOR SHORT WAVES TO INTERACT WITH POTENTIAL SFC FEATURES.
WILL CONTINUE WITH SCAT COVERAGE IN THE ERN PLAINS AND LET MODELS
CONVERGENCE ON A BETTER SOLUTION...ESPECIALLY FOR THE EC/SE ZONES.

MODELS IN BETTER AGREEMENT FOR SUN AS A SURFACE COLD FRONT PUSHES
SOUTHWARD ALONG FRONT RANGE OF ROCKIES. WEST SHOULD REMAIN ACTIVE
WITH THE NE BEING HAMMERED WITH SFC BOUNDARY AS WELL AS AN UPPER
LEVEL SHORT WAVE. GFS A BIT FASTER WITH PROGRESSION OF FRONT THRU
THE ERN PLAINS SUN NIGHT. WILL KEEP INHERITED 30S ATTM...BUT WILL
INCREASE NE CORNER INTO THE 40S. CONTINUED ACTIVE ALONG AND EAST
OF THE CENTRAL MOUNTAIN CHAIN FOR MON. CONCERNING TEMPERATURES...
SIGNIFICANTLY LOWERED MAX VALUES BY AT LEAST TEN DEGREES AT MANY
LOCATIONS EAST OF THE CENTRAL MOUNTAIN CHAIN FOR MON/TUE AS COLD
AIR ENTRENCHES THE REGION.

LONGER RANGE MODELS ALL OVER THE PLACE WITH RESPECT TO UPPER LEVEL
FEATURES. GFSLR HAS CLOSED UPPER LOW TRAVERSING THE STATE ON TUES
WHILE DGEX SUGGESTS A WEAKER TROUGH WILL AFFECT THE REGION. ATTM...
WILL LEAVE INTEGRITY OF GRIDS ALONE FOR ANOTHER SET OF MODEL RUNS.
APPEARS AN UPPER LEVEL RIDGE WILL BUILD IN THE WAKE OF THE TROUGH
FOR THE LATTER HALF OF NEXT WEEK. DPORTER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT FRIDAY FOR NMC045.
FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT SATURDAY FOR
NMC055.
FLOOD STATEMENT REMAINS IN EFFECT UNTIL 1100 AM MDT SATURDAY FOR
NMC033-039-047-049-055.

&&

46/50
Hazardous weather outlook, May 27, 6:00 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 27 2005

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
551 AM MDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY WITHIN THE
CENTRAL PORTIONS OF NEW MEXICO. THE MAIN THREAT WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS FROM THE WEST CENTRAL MOUNTAINS EASTWARD TO
THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND
EARLY EVENING.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREAS OF CONCERN INCLUDE
THE ANIMAS AND LA PLATA RIVERS AND WELL AS PORTIONS OF THE CABRESTO
CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES. SIGNIFICANT
PRECIPITATION THIS WEEKEND COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN ON SATURDAY. SEVERE STORMS ARE
POSSIBLE ONCE AGAIN ON SUNDAY...BUT CONFINED TO THE FAR NORTHEAST
PLAINS. SEVERE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. SIGNIFICANT RAINFALL THIS WEEKEND
COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
LOCATIONS WITHIN CENTRAL AND NORTHERN NEW MEXICO. TO REPORT SEVERE
WEATHER OR FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE OR
YOUR LOCAL LAW ENFORCEMENT OFFICIALS.

VISIT HTTP://WWW.SRH.NOAA.GOV/ABQ FOR THE LATEST WARNINGS AND
STATEMENTS OR STAY TUNED TO NOAA WEATHER RADIO.

DPORTER

In the hours before

Special weather statement, May 27, 1:06 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
106 PM MDT FRI MAY 27 2005

NMZ004-271930-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORMS MOVING OVER NORTHERN TAOS COUNTY...

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF COSTILLA.
MOVEMENT WAS NORTHEAST AROUND 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE AMALIA AND COSTILLA.
ANOTHER STRONG STORM WAS DETECTED BETWEEN TRES PIEDRAS AND
CERRO...AND WAS MOVING EAST TO SOUTHEAST.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAY 522 AS STORMS MOVE THROUGH THE AREA.

BRIEF HEAVY RAINS OF UP TO ONE HALF INCH MAY OCCUR WITH THESE STORMS.
Special weather statement, May 27, 1:14 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 PM MDT FRI MAY 27 2005

NMZ002-003-271945-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORMS OVER LOS ALAMOS COUNTY...

AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR BANDELIER NATIONAL
MONUMENT. MOVEMENT WAS SOUTHEAST AROUND 15 MPH. ANOTHER STRONG STORM
WAS LOCATED NORTHWEST OF SAN ILDEFONSO PUEBLO AND WAS MOVING
SOUTHEAST.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FRIJOLES...EL RANCHO...
SAN ILDEFONSO PUEBLO...SANTA CLARA PUEBLO AND WHITE ROCK.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA.
RAINFALL RATES MAY REACH UP TO ONE INCH PER HOUR.
Special weather statement, May 27, 1:52 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
152 PM MDT FRI MAY 27 2005

NMZ004-005-011-272015-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-

...CLUSTER OF STRONG THUNDERSTORMS OVER NORTHWEST SAN MIGUEL
COUNTY...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER EXTENDING FROM EL
PORVENIR AND GALLINAS TO MONTEZUMA. THE STORMS WERE MOVING EAST TO
SOUTHEAST.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GALLINAS...MINERAL
HILL...MONTEZUMA...SAN ANTONIO AND SAN GERONIMO....OJITOS
FRIOS...LAS VEGAS AND ROMEROVILLE. RAINFALL RATES IN EXCESS OF ONE
INCH PER HOUR MAY RESULT IN LOCALIZED PONDING OF WATER IN LOW SPOTS
AND DIPS.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:12 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel63 min
May 27, 4:09 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance51 min
May 27, 4:59 PM MDTSevere Thunderstorm WarningABQTorrance32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.